Alert archive / Florida / Freeze Warnings in 2018

Freeze Warning 2, NWS Miami, FL

January 17, 2018Glades County, Hendry County, Florida

NWS Miami, FL issued this freeze warning at Jan 17, 2018, 2:22 PM EST for Glades County, Hendry County, Florida. It took effect at Jan 18, 2018, 3:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 2:22 PM EST (19:22 UTC)
In effect from
Jan 18, 2018, 3:00 AM EST
Expired
Jan 18, 2018, 8:00 AM EST
In force
5 hr
Issued by
NWS Miami, FL

Counties Glades County, FL, Hendry County, FL

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WWUS72 KMFL 171922
NPWMFL

URGENT - WEATHER MESSAGE
National Weather Service Miami FL
222 PM EST Wed Jan 17 2018

FLZ063-066-181300-
/O.UPG.KMFL.FZ.A.0003.180118T0800Z-180118T1300Z/
/O.NEW.KMFL.FZ.W.0002.180118T0800Z-180118T1300Z/
Glades-Hendry-
Including the cities of Palmdale, Moore Haven, and Clewiston
222 PM EST Wed Jan 17 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EST THURSDAY...

The National Weather Service in Miami has issued a Freeze
Warning, which is in effect from 3 AM to 8 AM EST Thursday.

* TEMPERATURE...Freezing temperatures are expected late tonight 
  into Thursday morning over portions of Glades and Hendry 
  Counties. 

* IMPACTS...Freezing temperatures will be a danger for pets, 
  livestock, and sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
435 
WWUS72 KMFL 180755
NPWMFL

URGENT - WEATHER MESSAGE
National Weather Service Miami FL
255 AM EST Thu Jan 18 2018

FLZ063-066-181300-
/O.CON.KMFL.FZ.W.0002.180118T0800Z-180118T1300Z/
Glades-Hendry-
Including the cities of Palmdale, Moore Haven, and Clewiston
255 AM EST Thu Jan 18 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* TEMPERATURE...Freezing temperatures are expected early this 
  morning over portions of Glades and Hendry Counties. 

* IMPACTS...Freezing temperatures will be a danger for pets, 
  livestock, and sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
214 
WWUS72 KMFL 181320
NPWMFL

URGENT - WEATHER MESSAGE
National Weather Service Miami FL
820 AM EST Thu Jan 18 2018

FLZ063-066-181430-
/O.EXP.KMFL.FZ.W.0002.000000T0000Z-180118T1300Z/
/O.NEW.KMFL.FZ.W.0003.180118T1320Z-180118T1400Z/
Glades-Hendry-
Including the cities of Palmdale and La Belle
820 AM EST Thu Jan 18 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...

The National Weather Service in Miami has issued a Freeze
Warning, which is in effect until 9 AM EST this morning. 

* TEMPERATURE...Freezing temperatures are expected early this 
  morning over portions of Glades and Hendry Counties. 

* IMPACTS...Freezing temperatures will be a danger for pets, 
  livestock, and sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

RAG

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this freeze warning went out at Jan 17, 12:46 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 17, 12:46 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1246 PM EST Wed Jan 17 2018

.AVIATION...
VFR with a dry cold front passing through the region later today.
Wind will pick up out of the NNW late in the evening into the
overnight hours. A clearing trend and some gusty NNW to NW winds
expected on Thursday.

&&

.PREV DISCUSSION... /issued 1000 AM EST Wed Jan 17 2018/

UPDATE...
Some cloud cover lingers over the region associated with
convection in the Caribbean and fog that developed over Southwest
Florida has dissipated. The cold front is pushing across the Big
Bend of Florida this morning on its way south. Continue to analyze
the latest guidance, but have tweaked tonight's temperatures down
a tad for this update. Expanded the Freeze Watch to include
Hendry County and it may also need to be expanded later today to
include inland Collier County. Glades will likely need a Freeze
Warning for tonight and the current watch may be upgraded within
the next few hours as the 12z models begin to arrive.

The Wind Chill threat appears to be more certain overnight into
Thursday morning, so a Wind Chill Advisory has been issued for
Southwest Florida and portions of Palm Beach and Broward Counties.
Will continue to monitor conditions and the forecast trend to see
if this might have to be expanded any further. Updated zones have
been transmitted with these changes.

PREV DISCUSSION... /issued 429 AM EST Wed Jan 17 2018/

DISCUSSION...
Latest water vapor loop shows a deep trough centered over the
Tennessee Valley with mid and upper level moisture streaming
northeastward, out ahead of the feature. WPC surface analysis
depicts a well defined cold front draped southward from the
apparent low, moving swiftly across the eastern Gulf of Mexico.
This feature will play an important role in the weather across our
CWA over the next 24-hours. Early this morning, north northeast
flow continues to filter in sufficient low level moisture from
over the Atlantic to keep temperatures from plummeting, similar
to early yesterday morning. As we progress through the day,
however, models agree in pushing the aforementioned front
southeastward across the Florida peninsula. GFS forecast PWAT
values are still below an inch, so not expecting much in the way
of thick clouds or precipitation to develop. Maximum temperatures
will be a few degrees cooler than yesterday, mainly in the low
70s. By late this afternoon, after peak heating, winds will back
to the north northwest behind the front. This flow pattern will
advect much cooler and drier air in to our region. Mostly clear
skies should enhance radiational cooling tonight as temperatures
begin to plummet after sun down. Areas west of Lake Okeechobee
will be subject to the lowest minimum temperatures, down into the
low to mid 30s. Issued a Freeze watch tonight for Glades County,
though portions of Hendry County may be close to approaching
criteria too. In addition, wind speeds between 5 to 10 mph could
continue through the night, which would then introduce wind chills
in the mid 20s/lower 30s for the northern interior and Gulf
regions. A Wind Chill Advisory will more than likely be issued
later today to cover these areas. Along the east coast metro,
minimum temperatures should be more moderate with forecast
mins in the upper 40s and wind chill values in the low to mid
40s.

Thursday through this weekend: Thursday into Friday, mid range
models build surface high pressure back over the southeast CONUS.
This will veer low levels winds back to the north northeast
across South Florida. Once again, the atmosphere will be too dry
to produce any precipitation, with partly cloudy skies prevailing.
Maximum temperatures on Thursday in the upper 50s for the
northern interior to low to mid 60s along the east coast metro,
values 10 to 15 degrees below seasonal norms. Maximums will
slowly begin to rebound on Friday as flow shifts more easterly.
Over this weekend, a weak shortwave drifting eastward across the
Gulf should allow for deeper moisture to move northward over South
Florida. This increase in moisture and weak instability may bring
a better chance for showers, though confidence of occurrence is
still low to moderate.

MARINE...
A cold front will pass across the waters later today,
followed by strong northerly winds that will overspread the
region this evening and into tonight. Small Craft advisories are
in effect for both the Gulf and Atlantic waters for breezy
northerly winds and hazardous seas. Conditions will show signs of
improvement by late Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  43  61  49  67 /   0  10  10  10
Fort Lauderdale  45  62  52  68 /   0  10  10  10
Miami            46  64  52  70 /   0  10  10  10
Naples           38  59  42  67 /   0   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Freeze Watch from late tonight through Thursday morning for
     FLZ063-066.

     Wind Chill Advisory from 10 PM this evening to 10 AM EST
     Thursday for FLZ063-066>071.

AM...Small Craft Advisory from 7 PM this evening to 4 PM EST Thursday
     for AMZ650-651-670-671.

GM...Small Craft Advisory from 4 PM this afternoon to 10 AM EST
     Thursday for GMZ656-657.

     Small Craft Advisory from 4 PM this afternoon to 1 PM EST
     Thursday for GMZ676.

&&

UPDATE...02/RAG
DISCUSSION...27/JT
MARINE...27/JT
AVIATION...02/RAG
BEACH FORECAST...27/JT
Hazardous weather outlook, Jan 17, 5:24 AM EST, 8 hours 58 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
524 AM EST Wed Jan 17 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
172230-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
524 AM EST Wed Jan 17 2018

...FREEZING TEMPERATURES WEST OF THE LAKE OKEECHOBEE REGION...
...HAZARDOUS SEAS OVER BOTH THE GULF AND ATLANTIC LATE TODAY...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There will be a moderate risk of rip currents along
Palm Beach county.

Temperatures: Temperatures may near freezing west of Lake Okeechobee
late tonight. Wind chill values are forecast to drop below 35
degrees for a majority of the northern interior and Gulf Coast
region.

Wind: Northerly winds will increase this afternoon to 15 to 25 KT
over both the Atlantic and Gulf waters.

Waves: Wave heights increasing to 6 to 9 feet late today into tonight
over both the Atlantic and Gulf waters.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Wind and seas conditions slowly improving on Thursday. Otherwise, no
other hazardous weather at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

For more information...visit the National Weather Service in Miami
website at www.weather.gov/miami.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:04 AM ESTSmall Craft AdvisoryMFL49 hr
Jan 17, 3:17 AM ESTFreeze WatchMFLGlades, Hendry11 hr
Jan 17, 8:53 AM ESTWind Chill AdvisoryMFLBroward, Collier, Glades, Hendry, Palm Beach25 hr

Nearby

Freeze Warnings in Florida, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.